Drought, McCreary
- When
- December 1, 12:00 AM EST to December 20, 7:00 AM EST
- Where
- McCreary forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
Additional rounds of widespread rainfall allowed for continued drought improvement across eastern Kentucky. Creeks, streams, rivers, and area lakes all began to show healthy improvement as water tables came up and widespread drought conditions came to an end through mid-late December.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Additional rounds of widespread rainfall allowed for continued drought improvement across eastern Kentucky. Creeks, streams, rivers, and area lakes all began to show healthy improvement as water tables came up and widespread drought conditions came to an end through mid-late December.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 30, 10:36 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1036 PM EST Wed Nov 30 2016 .UPDATE... Issued at 1036 PM EST WED NOV 30 2016 Precipitation has ended across the area, with mainly clear skies working in from the west. West winds have been gusty through the evening behind the frontal passage; however, expect these to gradual diminish through the overnight hours, as a surface ridge noses in from the southwest. Lows in the mid to upper 30s still look on target, although did nudge readings down a touch in the southwest, where lower clouds may be a bit more delayed on the arrival later on. Updates have been sent. UPDATE Issued at 739 PM EST WED NOV 30 2016 A final line of convection has fired up along the 925-850mb front. More intense showers have been able to take advantage of the fairly stout winds still just off the surface, with wind gusts of 20 to 30 kts occurring at times. This line should exit the area in the next few hours, with clearing skies moving in from the west. Further upstream into Indiana/Illinois, a fairly solid deck of stratocu is in place. Most models have this moisture eventually advecting into eastern Kentucky from the northwest, generally between 06 and 12z. Have freshened the sky cover to reflect these latest trends. Will take a closer look at low temperatures a bit later this evening. Updates have been sent. && .SHORT TERM...(This evening through Thursday night) Issued at 345 PM EST WED NOV 30 2016 As of mid afternoon, a mid level ridge was in place from the Caribbean to the Bahamas while another ridge was located over the Eastern Pacific. A broad area of mid level troughing extended from much of the Western Conus into the Central Conus. Within this trough a closed low was nearing the Western Great Lakes while a shortwave trough was nearing the Lower OH Valley. At the sfc, an area of low pressure was over the Great Lakes region with a cold front extending south through the Ohio Valley and into the TN Valley. At this time, the front is moving further into Eastern KY with the main band of much needed rain finally shifting into WV and VA. Another sfc trough and associated band of low and mid clouds associated with the returns over Central Ky is also approaching. The closed upper level low should meander to the Northern Great Lakes/Eastern Ontario region with the sfc low moving further to the north and east. The shortwave nearing the Lower OH Valley at this time will work across the area through this evening although another weak shortwave moving around the closed low will pass through the Lower OH Valley and approach the Great Lakes tonight. The core of the coldest air aloft, with 850 mb temperatures around -3C to -5C moving across the area late tonight and into the day on Thursday. The cold advection aloft will steep lower level lapse rates and additional isolated to scattered showers will be possible as the lead shortwave moves through. Colder air will work in at the lower levels, but moisture will linger near 850 and below and the colder temperatures aloft should promote a considerable amount of low clouds tonight and lingering into the day on Thursday. Surface high pressure over the Southern Plains will build northeast toward the TN and OH Valleys tonight. Mid level heights are expected to rise on Thursday into Thursday evening as the closed low departs further west and a western trough digs toward the Four Corners region. Meanwhile sfc high pressure is expected to build across the southern states and into the Lower OH Valley and Southern Appalachians. Low level moisture is expected to linger and a rather substantial cu and stratocu field should be in place or develop on Thursday and this combined with the rather cold 850 mb temperatures should lead to below normal temperatures for Thursday. During this time, the high will usher drier air into the region and some clearing or partial clearing should support temperatures dropping off to near the freezing mark if not the upper 20s on Thu night. .LONG TERM...(Friday through Wednesday) Issued at 259 PM EST WED NOV 30 2016 There will be plenty more opportunities for rain through the long term period as an active weather pattern sets up across the CONUS. We start out with zonal flow aloft but this transitions to southwesterly flow next week as a cutoff low over northern Mexico ejects northeastward and is followed by the establishment of a deep and broad trough out west, with ridging up the East Coast. High pressure at the surface will control our weather through Saturday with dry but chilly conditions expected. A weak ripple in the flow aloft passing across the Ohio Valley combined with diffluence aloft to our southwest results in a weak overrunning event Saturday night into Sunday. Light precipitation will overspread the area from southwest to northeast Saturday night. Temperatures will be borderline for rain or snow, and will include both at the onset, but precip should become all rain during the day Sunday as temperatures warm into the 40s. Models have trended drier Sunday night as our overrunning event quickly pushes off to the east. The next solid chance for precip then arrives late Monday into Tuesday morning as the upper low over northern Mexico opens up and ejects northeastward. This should be all rain with temperatures well above freezing. We will then maintain a small rain chance Tuesday afternoon through Wednesday as models are varying with their timing of another weather maker entering the scene from the west. This last system still looks poised to bring some cold air south into our region to end the work week. && .AVIATION...(For the 03Z TAFS through 00Z Thursday evening) ISSUED AT 1036 PM EST WED NOV 30 2016 Clearing skies will move in from the west through 06z, before a stratocu deck ranging from 3-4k feet agl moves in across the area. The ceilings will likely lower down to MVFR through dawn for most locations. The ceilings will scatter out by Thursday afternoon. West winds at around 10 kts, with gusts of 15 to 20 kts, will decrease to between 5 and 10 kts overnight. West winds will then increase to near 10 kts by late morning on Thursday, with gusts of 15 to 20 kts during the afternoon hours. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...JP LONG TERM...ABE AVIATION...GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 303 PM EST WED NOV 30 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 303 PM EST WED NOV 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP
The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666484, 666485, 666486, 666487, 666488, 666489, 666490, 666491, 666492, 666493, 666494, 666495, 666496, 666497, 666498, 666499, 666500, 666501, 666502, 666503, 666504, 666505.